According to the Bureau of Justice Assistance, the potency of the synthetic opioid fentanyl is estimated at 50 times the strength of heroin. This threatens the workplace safety of all first responders such as emergency medical personnel, law enforcement, rescue workers, firefighters and even border patrol officials. In New York, these workers respond to tens of thousands of calls, any one of which could involve a fentanyl overdose or other potential exposure to this opioid.
The BJA recently released a video to make first responders aware of the dangers of fentanyl exposure, and to show them the precautions they can take in circumstances in which fentanyl exposure might occur. It also explains what these workers should do if they have to deal with individuals that show signs of opioid impairment. Typical symptoms include unresponsiveness or drowsiness, breathing that is slow or has stopped, and constricted pupils.
When exposure is expected, workers should wear respirator masks, gloves, eye protection and any other appropriate personal protective equipment, because fentanyl could be inhaled or absorbed through the skin. It might be present on the scene in powder form, or as tablets or capsules. After contamination, workers must avoid touching their mouths, noses or eyes and wash the exposed areas thoroughly as soon as possible.
All New York members of first responders crews have a right to workplace safety. Anyone who suffers the consequences of exposure to fentanyl must seek medical care as soon as possible and report the incident to his or her employer. It might be an asset to have an experienced workers’ compensation attorney in his or her corner because proving the condition to be work-related might be challenging. A lawyer can assist with the benefits claims process for medical expenses and lost wages, and also with the appeals process in the event of an initially rejected claim.